Rash of Heroin Overdoses Overwhelms Chicago in 72 Hours
Spiked with powerful painkiller
Law enforcement and health officials believe a batch of bad heroin is behind a rash of nearly 75 overdoses in Chicago that occurred between Tuesday and Thursday of last week.
According to the Chicago Tribune, 14 people had been rushed to Mount Sinai Hospital in Chicago by Friday to be treated for heroin overdoses, some of them with a needle still stuck in their arm. The heroin was believed to have been laced with the powerful painkiller Fentanyl.
Police said they are investigating whether one death was linked to the laced heroin. The victim, a 49-year-old man, died of an apparent overdose in the West Side’s East Garfield Park neighborhood and had ingested heroin from one of the contaminated batches.
The emergency room director at Mount Sinai, Diane Hincks, said that some of the 14 patients collapsed as soon as they injected the drug. As of Friday, two of the individuals were in intensive care.
“We suspect what is happening is the same thing that happened in 2006 when people were getting heroin that was cut with fentanyl, which is a very strong narcotic,” Hincks said. “That’s what we think is happening.”
As of Friday afternoon, rescuers had responded to 74 reports of overdoses in 72 hours, more than double the same three-day period last year, said Larry Langford, spokesman for the Chicago Fire Department. Paramedics have stocked up on Narcan, a drug that can immediately reverse the effects of a heroin overdose. According to fire officials, the patients had to be given more Narcan once they arrived at the hospital because the overdoses were so severe.
“They’re taking double and triple the doses of Narcan in order to bring them out of their stupor,” Hincks explained. 
The patients primarily purchased the drugs at two locations on Chicago’s West Side, police said. The Drug Enforcement Agency (DEA) is helping the police uncover the source of the laced packages of heroin.
Addicts have been dying of overdoses from Fentanyl-laced heroin all over the nation. By March 2015, the epidemic had become so concerning that the DEA issued a nationwide health alert. Fentanyl is a powerful synthetic painkiller used for especially-painful surgical procedures. When it is coupled with heroin, it creates an especially-potent high. 
Between 2005 and 2007, more than 1,000 people across the country died Fentanyl-related deaths, including dozens of people in Chicago. In some of the cases, Fentanyl had been mixed with other drugs.
 Chicago Tribune
 Fox News
Julie Fidler has written hundreds of articles on key world topics such as health, drugs, and law. She is also the author of Adventures in Holy Matrimony: For Better or the Absolute Worst. Oh, and she loves to take care of two ridiculously- spoiled cats in her free time.